Kostantinos Vardakas       MD, PhD

Internal Medicine Specialist

Doctorate at Infectious Diseases, University of Crete

School of Medicine

 

 Office Hours

Mon - Fri,

5pm - 9pm

Mr Kostantinos Vardakas accepts patients by appointment

 

 

Α patient with fever, cough, dyspnea, diarrhea, nightmares, rhabdomyolysis and gradually deteriorating renal function


An 89 years old man with a history of paroxysmal atrial fibrillation, pacemaker (installation in 2006 due to sick sinus syndrome), ischemic heart disease, mild chronic renal failure, allergy to penicillin, bronchiectasis .... experienced cough that started approximately 20 days ago. The cough worsened during the last week and fever and diarrhea (~ 2 every day)developed. Gradually he felt weak, had headaches and then the last day progressively worsening dyspnea. His medications contained antihypertensives (angiotensin receptor blocker and diuretic), aspirin, statins (rosuvastatin) and amiodarone, which had replaced sotalol before two months due to arrhythmias during control of the pacemaker. He did not receive nothing extra for his emerging symptoms than simple antipyretics during the last week.


On physical examination, the patient looked apparently ill and showed difficulty breathing (40 breaths/min, SO2 86%, the use of ancillary muscles) that worsened when lying down. There were auscultatory bilaterally, but mainly in the right lung. The patient had tachycardia (120 beats/min) and full arrhythmia with an irregular pulse. The ECG showed atrial fibrillation without other serious disorders. The patient was unable to get up and stand up while he had pretty good level of communication. The neurological examination did not show focal neurologic deficits. The abdomen was flatulence (gas in the intestine) and increased bowel sounds were found. The skin showed no lesions. He did not report pain anywhere in his body.


From the blood tests, the patient showed increased white blood cells (13300/mI) neutrophilia (86%), increased C-reactive protein (23.3 mg/dl), worsening of renal function (serum creatinine 2.9 mg/dl, urea 140 mg/dl), rhabdomyolysis (breakdown of muscle, CPK 10600 IU/L), increase of cardiac muscle enzymes (troponin 164 pg/dl, CK-MB 213 IU/L, SGOT 240 IU/L) without showing impairment of liver function. The patient underwent ultrasound examination of the heart showed good cardiac function and contractility. The chest CT scan showed diffuse bilateral ground glass, areas of fibrosis and interstitial edema and bronchiectasis bilaterally. The patients received intravenous antibiotic treatment for possible respiratory infection, hydration and forced alkaline diuresis (which was discontinued soon after since it was ineffective) for rhabdomyolysis and anticoagulants and beta-blockers for atrial fibrillation. Amiodarone and statins were discontinued.


The patient deferevescened quickly, his general condition improved but inflammation markers remained high as did leukocytes. His respiratory function also improved (30 breaths per minute) but hypoxemia persisted when the oxygen mask removed and deteriorated in any patient effort to move. On the fifth day of hospitalization, the patient's conscious level had improved significantly. When the patient was informed of the termination of amiodarone, he said that after the initiation of amiodarone he began to see vivid dreams and nightmares, which disappeared upon admission to the hospital. At this point his antibiotic treatment was changed and added to cortisone treatment for possible toxicity to amiodarone. In the following days his respiratory function improved significantly (20 breaths/min, SO2 91% without oxygen) and diarrhea stopped. Inflammation markers began to improve gradually. The patient began to feel better and was able to stand and walk. After 12 days of hospitalization the patient was discharged from hospital in good condition with oxygen at home, antibiotics, steroids and anticoagulants.


An examination conducted several days after the patient was in much better condition, and his respiratory function remained stable. The toxicity of drugs is a quite common cause of hospitalization. Amiodarone is one of the most frequently used drugs in cardiology. Its effectiveness is proven, but sometimes it causes considerable adverse effects such as nightmares, nephropathy, pneumonitis, thyroiditis, hepatitis, pancreatitis, deposition of substances in the cornea and in combination with other drugs such as statins can cause or predispose to rhabdomyolysis.

 

 

Private Practice

11 Taxiarchon st & Ag. Varvaras Ave
Palaio Phaliro, 17563
Athens
Tel.: 211 4037372
Cel.: 694 7939600

Quick Contact